Alert archive / Missouri / Wind Chill Advisories in 2014

Wind Chill Advisory 8, NWS Kansas City, MO

February 9, 201410 counties in Missouri

NWS Kansas City, MO issued this wind chill advisory at Feb 9, 2014, 3:22 AM CST for 10 counties in Missouri. It took effect at Feb 10, 2014, 3:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2014, 3:22 AM CST (09:22 UTC)
In effect from
Feb 10, 2014, 3:00 AM CST
Expired
Feb 10, 2014, 11:00 AM CST
In force
8 hr
Issued by
NWS Kansas City, MO

Counties Adair County, MO, Grundy County, MO, Harrison County, MO, Linn County, MO, Macon County, MO, Mercer County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WWUS43 KEAX 090922
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 AM CST SUN FEB 9 2014


MOZ003-005>008-015>017-024-025-091730-
/O.NEW.KEAX.WC.Y.0008.140210T0900Z-140210T1700Z/
WORTH-HARRISON-MERCER-PUTNAM-SCHUYLER-GRUNDY-SULLIVAN-ADAIR-
LINN MO-MACON-
INCLUDING THE CITIES OF...GRANT CITY...BETHANY...PRINCETON...
UNIONVILLE...LANCASTER...DOWNING...TRENTON...MILAN...GREEN CITY...
KIRKSVILLE...BROOKFIELD...MACON...LA PLATA
322 AM CST SUN FEB 9 2014

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 11 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO
11 AM CST MONDAY. 

* TIMING...DANGEROUS WIND CHILLS ARE EXPECTED LATE TONIGHT THROUGH
  LATE MORNING MONDAY.

* WIND CHILLS...VALUES BETWEEN 15 TO 20 BELOW ZERO.

* IMPACTS...HAZARDOUS WIND CHILLS WILL POSE A DANGER FOR THOSE THAT
  ARE NOT PROPERLY DRESSED FOR THE CONDITIONS. FROSTBITE CAN OCCUR IN
  AS LITTLE AS 15 TO 30 MINUTES ON EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
4 follow-up statements
207 
WWUS43 KEAX 091707
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1107 AM CST SUN FEB 9 2014

MOZ003-005>008-015>017-024-025-100600-
/O.CON.KEAX.WC.Y.0008.140210T0900Z-140210T1700Z/
WORTH-HARRISON-MERCER-PUTNAM-SCHUYLER-GRUNDY-SULLIVAN-ADAIR-
LINN MO-MACON-
INCLUDING THE CITIES OF...GRANT CITY...BETHANY...PRINCETON...
UNIONVILLE...LANCASTER...DOWNING...TRENTON...MILAN...GREEN CITY...
KIRKSVILLE...BROOKFIELD...MACON...LA PLATA
1107 AM CST SUN FEB 9 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO 11 AM CST
MONDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO 11 AM CST
MONDAY. 

* TIMING...DANGEROUS WIND CHILLS ARE EXPECTED LATE TONIGHT 
  THROUGH LATE MORNING MONDAY. 

* WIND CHILLS...VALUES BETWEEN 15 TO 20 BELOW ZERO.

* IMPACTS...HAZARDOUS WIND CHILLS WILL POSE A DANGER FOR THOSE 
  THAT ARE NOT PROPERLY DRESSED FOR THE CONDITIONS. FROSTBITE 
  CAN OCCUR IN AS LITTLE AS 15 TO 30 MINUTES ON EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

CDB
331 
WWUS43 KEAX 100328
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
928 PM CST SUN FEB 9 2014

MOZ003-005>008-015>017-024-025-101130-
/O.CON.KEAX.WC.Y.0008.140210T0900Z-140210T1700Z/
WORTH-HARRISON-MERCER-PUTNAM-SCHUYLER-GRUNDY-SULLIVAN-ADAIR-
LINN MO-MACON-
INCLUDING THE CITIES OF...GRANT CITY...BETHANY...PRINCETON...
UNIONVILLE...LANCASTER...DOWNING...TRENTON...MILAN...GREEN CITY...
KIRKSVILLE...BROOKFIELD...MACON...LA PLATA
928 PM CST SUN FEB 9 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO 11 AM CST
MONDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO 11 AM CST
MONDAY. 

* TIMING...DANGEROUS WIND CHILLS ARE EXPECTED LATE TONIGHT 
  THROUGH LATE MORNING MONDAY. 

* WIND CHILLS...VALUES BETWEEN 15 TO 20 BELOW ZERO.

* IMPACTS...HAZARDOUS WIND CHILLS WILL POSE A DANGER FOR THOSE 
  THAT ARE NOT PROPERLY DRESSED FOR THE CONDITIONS. FROSTBITE 
  CAN OCCUR IN AS LITTLE AS 15 TO 30 MINUTES ON EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MJ
611 
WWUS43 KEAX 100937
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
337 AM CST MON FEB 10 2014

MOZ003-005>008-015>017-024-025-101700-
/O.CON.KEAX.WC.Y.0008.000000T0000Z-140210T1700Z/
WORTH-HARRISON-MERCER-PUTNAM-SCHUYLER-GRUNDY-SULLIVAN-ADAIR-
LINN MO-MACON-
INCLUDING THE CITIES OF...GRANT CITY...BETHANY...PRINCETON...
UNIONVILLE...LANCASTER...DOWNING...TRENTON...MILAN...GREEN CITY...
KIRKSVILLE...BROOKFIELD...MACON...LA PLATA
337 AM CST MON FEB 10 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING. 

* TIMING...DANGEROUS WIND CHILLS ARE EXPECTED THROUGH LATE THIS
  MORNING.

* WIND CHILLS...VALUES BETWEEN 15 TO 20 BELOW ZERO.

* IMPACTS...HAZARDOUS WIND CHILLS WILL POSE A DANGER FOR THOSE 
  THAT ARE NOT PROPERLY DRESSED FOR THE CONDITIONS. FROSTBITE 
  CAN OCCUR IN AS LITTLE AS 15 TO 30 MINUTES ON EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
000 
WWUS43 KEAX 101701
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1101 AM CST MON FEB 10 2014


MOZ003-005>008-015>017-024-025-101815-
/O.EXP.KEAX.WC.Y.0008.000000T0000Z-140210T1700Z/
WORTH-HARRISON-MERCER-PUTNAM-SCHUYLER-GRUNDY-SULLIVAN-ADAIR-
LINN MO-MACON-
INCLUDING THE CITIES OF...GRANT CITY...BETHANY...PRINCETON...
UNIONVILLE...LANCASTER...DOWNING...TRENTON...MILAN...GREEN CITY...
KIRKSVILLE...BROOKFIELD...MACON...LA PLATA
1101 AM CST MON FEB 10 2014

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. 

WIND CHILL VALUES HAVE IMPROVED TO ABOVE -10 TO -15 AND WILL CONTINUE
TO IMPROVE ACROSS NORTHERN MISSOURI. THUS THE WIND CHILL ADVISORY HAS
BEEN ALLOWED TO EXPIRE.

$$

CDB

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind chill advisory went out at Feb 9, 3:06 AM CST, 16 minutes earlier.

Area forecast discussion, Feb 9, 3:06 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
306 AM CST Sun Feb 9 2014

.SHORT TERM...(Today and Monday)
Issued at 304 AM CST SUN FEB 9 2014

As of early this morning, light snow and flurries were ongoing
across portions of northern Missouri, generally north of Interstate
70. To the south, a shallow saturation layer has prohibited light
snow. WSR-88D composite shows light reflectivity areas south of
Interstate 70, and ground-truth reports suggest much of this is very
light freezing drizzle. Have not received reports of any issues from
this light activity and with current snowpack and treated roads, do
not anticipate any additional widespread impacts.

A brief time window of accumulating snowfall is anticipated between
11am to 4pm this afternoon, mainly within a ~75 mile wide band of snow
centered along Interstate 70. Strong but brief upper ascent, coupled
with moderate H7-H85 frontogenetical forcing and deep saturation,
should provide sufficient ingredients for a brief round of snowfall.
Total snowfall accumulations within the defined band are expected to
range between one-half to one inch. Model consensus with regards to
QPF amounts and location is moderate to high, with the NAM is lesser
aggressive solution. Snowfall will end from west to east during the
late afternoon, with precipitation out of the forecast area by
sunset.

The other concern during the next 24 to 36 hours will be the very
cold temperatures expected by Monday morning. The coldest readings
are anticipated over the northeastern forecast area where this
region will reside deeper in the cold airmass as well as where skies
should clear a few hours prior to sunrise Monday. With snowcover and
modest radiational cooling, morning low temperatures may fall
several degrees below zero in this region, with single digits above
zero elsewhere with anticipated cloud cover may hold much of the
night. In coordination with surrounding offices, will issue a wind
chill advisory across portions of the northeastern forecast area for
wind chills at or below minus 15. The hazard may need to be expanded
if wind speeds increase and/or less cloud cover materializes to the
south.

.LONG TERM...(Monday Night through Saturday)
Issued at 304 AM CST SUN FEB 9 2014

Very cold temperatures will continue Monday night through early
Wednesday as surface high pressure drifts slowly eastward across the
eastern Plains, then gradual warming is expected for the remainder
of the long-range forecast period as zonal flow to weak ridging
aloft builds over the central CONUS. A few weaker cold fronts may
drop through the region as a series of shortwave troughs travel
across the US/Canada border, but with most energy staying north of
the CWA, no significant precipitation or temperature falls are
expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1145 PM CST SAT FEB 8 2014

Chaotic pattern aloft with one weak system passing through eastern IA
and north central MO and peeling away a band of light snow. Another
feature aloft is moving in quickly from NE with a band of snow
that looks like it will spread through northeast KS/northwest MO
during the pre-dawn hours. Can't rule out some minor accumulations on
the KSTJ tarmac. A third system could spread back through east
central KS and much of northern and central MO during the afternoon.
This system has a better chance of depositing measurable snow.
However, enough model differences to hold off on lowering visibilities
and ceilings.

To add to the forecast complexity IFR ceilings over central and
southern KS have just snuck into the KC area while a cold front
slowly inches southeast through northwest MO. Will need to add a threat
of IFR at KMKC for a few hours early in the forecast due to
proximity of the IFR ceilings before the cold front pushes through
early Sunday morning. Otherwise, ceilings will generally be in the
MVFR category with drying spreading south Sunday evening to allow
improving ceilings across northern MO.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...WIND CHILL ADVISORY from 3 AM to 11 AM CST Monday FOR MOZ003-
     005>008-015>017-024-025.

&&

SHORT TERM...Blair
LONG TERM...Laflin
AVIATION...MJ
Hazardous weather outlook, Feb 8, 7:04 PM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CST SAT FEB 8 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-100115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
704 PM CST SAT FEB 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LIGHT SNOW ACCUMULATIONS
 OF LESS THEN ONE INCH ARE POSSIBLE SUNDAY FROM EXTREME EAST CENTRAL
 KANSAS THROUGH WEST CENTRAL MISSOURI. IN ADDITION...DANGEROUSLY COLD
 TEMPERATURES WILL OCCUR MONDAY MORNING AND TUESDAY MORNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

MJ

Nearby

Wind Chill Advisories in Missouri, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.